Alert archive / Texas / Gale Watches in 2021

Gale Watch 7, NWS Houston/Galveston, TX

December 18, 2021

NWS Houston/Galveston, TX issued this gale watch at Dec 18, 2021, 3:33 AM CST. It took effect at Dec 18, 2021, 9:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 18, 2021, 3:33 AM CST (09:33 UTC)
In effect from
Dec 18, 2021, 9:00 PM CST
Expired
Dec 18, 2021, 2:17 PM CST
In force
Issued by
NWS Houston/Galveston, TX

The text

As transmitted.

530 
WHUS74 KHGX 180933
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
333 AM CST Sat Dec 18 2021

GMZ355-181745-
/O.CON.KHGX.MF.Y.0040.000000T0000Z-211218T1600Z/
/O.UPG.KHGX.GL.A.0006.211218T2000Z-211219T1200Z/
/O.NEW.KHGX.GL.W.0007.211219T0000Z-211219T1600Z/
Coastal waters from High Island to Freeport TX out 20 NM-
333 AM CST Sat Dec 18 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...
...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 10 AM CST
SUNDAY...

* WHAT...For the Gale Warning, north winds around 25 kt with 
  gusts up to 40 kt and seas 4 to 6 ft expected. For the Dense Fog
  Advisory, dense fog will reduce visibility to 1/4 NM or less.

* WHERE...Coastal waters from High Island to Freeport TX out 20 
  NM.

* WHEN...For the Gale Warning, from 6 PM this evening to 10 AM 
  CST Sunday. For the Dense Fog Advisory, until 10 AM CST this 
  morning.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility. Low visibility
  will make navigation difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

If you must navigate, proceed with caution. Use proper fog
signals. Make sure all running lights are on. Remember to use
your radar and compass.

&&

$$

GMZ350-370-375-181745-
/O.UPG.KHGX.GL.A.0006.211218T2000Z-211219T1200Z/
/O.NEW.KHGX.GL.W.0007.211219T0000Z-211219T1600Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
333 AM CST Sat Dec 18 2021

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 10 AM CST
SUNDAY...

* WHAT...North winds 25 to 30 kt with gusts up to 40 kt and seas 
  6 to 8 ft expected.

* WHERE...Coastal waters from Freeport to Matagorda Ship Channel 
  TX out 20 NM, Waters from Freeport to Matagorda Ship Channel 
  TX from 20 to 60 NM and Waters from High Island to Freeport TX 
  from 20 to 60 NM.

* WHEN...From 6 PM this evening to 10 AM CST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

GMZ335-181745-
/O.CON.KHGX.MF.Y.0040.000000T0000Z-211218T1600Z/
/O.NEW.KHGX.GL.A.0007.211219T0300Z-211219T1200Z/
Galveston Bay-
333 AM CST Sat Dec 18 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...
...GALE WATCH IN EFFECT FROM THIS EVENING THROUGH LATE TONIGHT...

* WHAT...For the Dense Fog Advisory, dense fog will reduce 
  visibility to 1/4 NM or less. For the Gale Watch, north winds 
  20 to 25 kt with gusts up to 35 kt and rough possible.

* WHERE...Galveston Bay.

* WHEN...For the Dense Fog Advisory, until 10 AM CST this 
  morning. For the Gale Watch, from this evening through late 
  tonight.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility. Low 
  visibility will make navigation difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

If you must navigate, proceed with caution. Use proper fog
signals. Make sure all running lights are on. Remember to use
your radar and compass.

&&

$$

GMZ330-181745-
/O.NEW.KHGX.GL.A.0007.211219T0300Z-211219T1200Z/
Matagorda Bay-
333 AM CST Sat Dec 18 2021

...GALE WATCH IN EFFECT FROM THIS EVENING THROUGH LATE TONIGHT...

* WHAT...North winds 20 to 25 kt with gusts up to 40 kt and 
  rough possible.

* WHERE...Matagorda Bay.

* WHEN...From this evening through late tonight.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
2 follow-up statements
150 
WHUS74 KHGX 181733
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
1133 AM CST Sat Dec 18 2021

GMZ350-355-370-375-190145-
/O.CON.KHGX.GL.W.0007.211219T0000Z-211219T1600Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
1133 AM CST Sat Dec 18 2021

...GALE WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
CST SUNDAY...

* WHAT...North winds 25 to 30 kt with gusts up to 40 kt and seas 
  6 to 8 ft expected.

* WHERE...Coastal waters from Freeport to Matagorda Ship Channel 
  TX out 20 NM, Waters from Freeport to Matagorda Ship Channel 
  TX from 20 to 60 NM and Waters from High Island to Freeport TX 
  from 20 to 60 NM.

* WHEN...From 6 PM this evening to 10 AM CST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

GMZ330-335-190145-
/O.CON.KHGX.GL.A.0007.211219T0300Z-211219T1200Z/
Matagorda Bay-Galveston Bay-
1133 AM CST Sat Dec 18 2021

...GALE WATCH REMAINS IN EFFECT FROM 9 PM CST THIS EVENING
THROUGH LATE TONIGHT...

* WHAT...North winds 20 to 25 kt with gusts up to 40 kt and 
  rough possible.

* WHERE...Matagorda Bay.

* WHEN...From this evening through late tonight.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
807 
WHUS74 KHGX 182017
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
217 PM CST Sat Dec 18 2021

GMZ350-355-370-375-190430-
/O.CON.KHGX.GL.W.0007.211219T0000Z-211219T1600Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
217 PM CST Sat Dec 18 2021

...GALE WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
CST SUNDAY...

* WHAT...North winds 25 to 30 kt with gusts up to 40 kt and seas 
  6 to 8 ft expected.

* WHERE...Coastal waters from Freeport to Matagorda Ship Channel 
  TX out 20 NM, Waters from Freeport to Matagorda Ship Channel 
  TX from 20 to 60 NM and Waters from High Island to Freeport TX 
  from 20 to 60 NM.

* WHEN...From 6 PM this evening to 10 AM CST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

GMZ330-335-190430-
/O.UPG.KHGX.GL.A.0007.211219T0300Z-211219T1200Z/
/O.NEW.KHGX.SC.Y.0094.211218T2100Z-211219T1600Z/
Matagorda Bay-Galveston Bay-
217 PM CST Sat Dec 18 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM CST SUNDAY...

* WHAT...North winds 10 to 20 kt with gusts up to 30 kt and 
  rough expected.

* WHERE...Matagorda Bay and Galveston Bay.

* WHEN...Until 10 AM CST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this gale watch went out at Dec 17, 11:33 PM CST, 4 hours earlier.

Area forecast discussion, Dec 17, 11:33 PM CST, 4 hours before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1133 PM CST Fri Dec 17 2021

.AVIATION...

&&

.PREV DISCUSSION... /ISSUED 555 PM CST Fri Dec 17 2021/

AVIATION...

A mix of MVFR/IFR cigs are expected overnight with some streamer
showers possible as low level moisture continues to stream into
the region. A cold front will approach the region by mid morning.
The front will trigger showers and thunderstorms and a few of the
storms will be strong to severe. Added wind gusts with the
expected convection and reduced visibility. Cigs will fall to IFR
post frontal and slowly improve to MVFR by late Saturday night. 43

PREV DISCUSSION... /ISSUED 340 PM CST Fri Dec 17 2021/

SHORT TERM [Tonight through Saturday Night]...

Fog and scattered showers and thunderstorms are the main weather
concerns in the short-term period.

A warm and breezy afternoon has prevailed today with a continued
flow of southerly warm and humid air. It has been another record-
breaking day where Galveston (KGLS) and Houston (Bush) Airport
(KIAH) broke its high temperature records for the day. Winds will
decrease around sunset; followed by an increase in cloud cover. A
deck of low clouds and areas of fog, some locally dense, are again
expected thanks to lighter south-southeast winds and deep low-level
moisture. Sea dense fog will be likely tonight, but more details can
be found in the Marine section.

An upper-trough over the Great Lakes/Ohio Valley region and a sfc
low over the Central Plains will drag a strong cold front into
Central TX late tonight, near the Brazos Valley early to mid
Saturday morning, around the Houston metro area by late morning, and
along the coast by early Saturday afternoon. Ahead of the front,
deep low level moisture increases significantly with PWATS into the
1.4-1.8 inch range. Some CAMS/Hi-res models also bring an inverted
sfc trough over the Coastal Bend/Victoria Crossroads, moving
northward into the region during the morning hours. This scenario,
combined with the arrival of the front will bring moderate to heavy
rain and scattered thunderstorms into the region during the day.
Forecast soundings continue to suggest an increase in instability on
the nose of 6.5-7.5 C/km lapse rates, and moderate shear of around
30 kts ahead and along the front. These ingredients combined with
daytime heating and sfc dewpoints in the upper 60s and low 70s will
help to spark a few strong to marginally severe thunderstorms, at
least along and south of I-10 with isolated gusty winds and
marginally hail. In terms of precipitation, rainfall rates of 1-2
inch/hr will be possible with highest rainfall amounts along and
south of the I-10 corridor. The good news is that this is a
progressive front as a strong sfc high pressure over the Plains will
be pushing this boundary off to the coast by late Sat afternoon.

Colder and drier air will filter in Sat night into Sunday with
breezy northerly winds. Strongest wind gusts are expected along the
coast through late evening. Temperatures will dip from the upper 30s
to low 40s across our northern counties and from the mid 40s to
low 50s elsewhere.

05

LONG TERM [Sunday through Friday]...

After an extended period of high temperatures in the 70s and 80s,
we'll finally trade that out for a couple of days with highs in the
*checks notes* 50s?! Following Saturday's cold front we'll
transition from above normal temperatures to below normal
temperatures (by 7-10 degrees). The best way to describe it has been
my go-to phrase over the past few AFDs...temperature whiplash.
Overnight temperatures on Sunday night will be a tad bit higher than
Monday night's due to lingering cloud cover. This is due in part to
a couple of factors. A shortwave trough will move in from the west
on Monday and at the surface a coastal low will develop in the
western Gulf allowing for moisture to remain in place over Southeast
Texas. The area of low pressure will remain far enough off the coast
to keep PWs below 1.2"-1.3" (which is still above the 75th
percentile). However with a pretty sizable low-level cap, the rain
that falls will likely be elevated and stratiform in nature. This is
evident with a QPF of generally less than half an inch with the
higher totals along the coast, which is where the higher PoPs are as
well.

After the departure of the upper-level trough on Monday night,
clouds will move out leading to Monday night being the coldest of
the week with lows ranging from the mid 30s to low 40s. Our far
northern locations may even flirt with reaching the freezing mark.
An upper-level ridge settles in by midweek leading to yet another
warm up as temperatures reach the 70s by Thursday. By Friday, 850mb
temperatures will approach 19-20 degrees Celsius, so temperatures in
the low 80s are certainly plausible for Christmas Eve. A weak upper-
level trough will attempt to push a cold front into the region at
the end of the work week, but this looks less likely compared to
yesterday's models. Temperatures on the night of Christmas Eve will
range from the mid 50s to low 60s. Temperatures for Christmas Day
are still trending to be warm with the upper and lower quartiles for
MaxT's in the NBM a bit closer together. This means that confidence
is increasing on a warm Christmas...but at least rain chances are
essentially zero!

Batiste

MARINE...

The potential for sea fog hangs around for one more night as a cold
front moves in from the north. Based off of recent trends, the fog
should lift/dissipate by the late morning hours on Saturday. Ahead
of the front, winds in the offshore waters will increase to near
caution levels. Showers and thunderstorms can be expected both ahead
of and along the frontal boundary with the front pushing off the
coast by the late afternoon/evening hours. Strong northerly to
northeasterly winds will follow in the wake of the front with
frequent gusts near and up to gale force. A Gale Watch has been
issued as a result for the Gulf waters from Saturday evening through
Sunday morning. The strong offshore flow will also lead to elevated
offshore seas up to 7-8 feet by Sunday. Seas subside on Sunday
night, but moderate northeasterly winds will persist through Monday.
Another round of rain is expected Sunday night and Monday as an
upper-level disturbance moves through the region.

Batiste

CLIMATE...

Valid as of 3pm CST:
Another day, another broken record. Galveston has broken its daily
MaxT record once again by reaching 79 degrees, which breaks the
previous record of 77 degrees that was set back in 2016. This is
the fourth day in a row that Galveston has broken their daily MaxT
record and the sixth time within the past 10 days. Houston/Bush
has reached 81 degrees so far today, which ties their daily MaxT
record set back in 2016.

Batiste

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      66  68  40  53  42 /  40 100  10  10  30
Houston (IAH)              68  74  47  57  45 /  20 100  20  10  30
Galveston (GLS)            69  76  53  59  49 /  10 100  50  20  60

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Gale Watch from Saturday afternoon through late Saturday night
     for the following zones: Coastal waters from Freeport to
     Matagorda Ship Channel TX out 20 NM...Coastal waters from
     High Island to Freeport TX out 20 NM...Waters from Freeport
     to Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

     Dense Fog Advisory until 10 AM CST Saturday for the following
     zones: Coastal waters from High Island to Freeport TX out
     20 NM...Galveston Bay.

&&

Discussion...99
Aviation/Marine...99

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 10:46 PM CSTMarine Dense Fog AdvisoryHGX11 hr
Dec 18, 3:33 AM CSTGale WarningHGX24 hr
Dec 18, 5:56 AM CSTDense Fog AdvisoryHGXGalveston4 hr
Dec 18, 8:48 AM CSTSpecial Weather StatementHGXHouston57 min
Dec 18, 8:58 AM CSTSpecial Weather StatementHGXBrazos, Burleson47 min
Dec 18, 9:28 AM CSTSpecial Weather StatementHGXGrimes, Washington47 min
Dec 18, 9:43 AM CSTSpecial Weather StatementHGXTrinity, Walker62 min
Dec 18, 9:54 AM CSTSpecial Weather StatementHGXMontgomery51 min
Dec 18, 10:09 AM CSTSpecial Weather StatementHGXMontgomery, Waller66 min
Dec 18, 10:21 AM CSTSevere Thunderstorm WarningHGXGrimes, Montgomery, Walker24 min
Dec 18, 10:39 AM CSTSevere Thunderstorm WarningHGXHarris, Montgomery20 min
Dec 18, 10:52 AM CSTTornado WarningHGXMontgomery, San Jacinto23 min
Dec 18, 10:57 AM CSTSevere Thunderstorm WarningHGXHarris, Liberty, Montgomery, San Jacinto33 min
Dec 18, 11:15 AM CSTAreal Flood AdvisoryHGXMontgomery, San Jacinto, Walker2 hr
Dec 18, 11:25 AM CSTSpecial Weather StatementHGXBrazoria, Chambers, Fort Bend, Harris, Jackson, Liberty and 5 more65 min
Dec 18, 11:29 AM CSTSevere Thunderstorm WarningHGXHarris, Liberty, Montgomery, San Jacinto31 min
Dec 18, 11:41 AM CSTSevere Thunderstorm WarningHGXHarris34 min
Dec 18, 11:53 AM CSTSpecial Marine WarningHGX2 hr
Dec 18, 12:09 PM CSTAreal Flood AdvisoryHGXHarris111 min
Dec 18, 12:36 PM CSTSpecial Weather StatementHGXBrazoria, Chambers, Galveston, Matagorda54 min
Dec 18, 1:18 PM CSTAreal Flood AdvisoryHGXBrazoria, Chambers, Galveston, Harris117 min
Dec 18, 1:31 PM CSTSpecial Weather StatementHGXBrazoria, Galveston, Matagorda59 min
Dec 18, 1:55 PM CSTSpecial Marine WarningHGX2 hr
Dec 18, 2:17 PM CSTSmall Craft AdvisoryHGX44 hr
Dec 18, 3:52 PM CSTSpecial Marine WarningHGX53 min

Nearby

Gale Watches in Texas, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.